What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 18, 2:28 PM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 18, 2:28 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
328 PM EDT Tue Jul 18 2023
.SYNOPSIS...
Slow-moving showers and thunderstorms will produce locally heavy
rainfall through the first half of tonight. A flood watch
continues through late tonight. Skies will gradually clear
after midnight with patchy dense fog possible for the early
morning hours on Wednesday. High pressure will bring dry and
seasonably warm conditions for Wednesday and Thursday. Another
upper level disturbance approaching from the Great Lakes will
bring our next potential for showers and thunderstorms on Friday
into Friday night.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 300 PM EDT Tuesday...Flood Watch for flash flooding
continues through 2am Wednesday. We continue to monitor the
scattered, slow-moving strong t-storms in the Champlain Valley
this afternoon...which have sufficient surface-based instability
(SBCAPE 1000-1500 J/kg) and large-scale forcing for ascent to
traverse n-central into eastern VT late this afternoon through
this evening. Also working with PW values 1.5-1.6" per SPC RAP-
based mesoanalysis this afternoon. May see a few localized wet
microbursts producing 50-60 mph gusts. Larger concern continues
to be the torrential rainfall from these thunderstorms, which
could yield 1-2" rainfall amounts in just a 1-2 hours period
(meeting or exceeding flash flood guidance). Can't rule out some
locally higher totals if training of thunderstorm activity
occurs in n-central VT next several hours. We'll continue to
monitor for flash flooding through the first half of tonight.
See hydro section below for additional details and please stay
tuned for possible warnings.
Activity should generally shift eastward into NH after midnight
while weakening with loss of instability. Partial clearing is
expected overnight, which will produce patchy dense fog.
Overnight lows generally low-mid 60s, except upper 50s in the
northern Adirondacks.
Weak high pressure crests over the region Wednesday and
Wednesday night, bringing some much needed drier weather to the
region. Should see skies becoming mostly sunny Wednesday with
valley highs in the lower 80s. Lows generally in the upper 50s
to lower 60s for Wednesday night.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 325 PM EDT Tuesday...High pressure will be slowing
shifting to the east as an upper level low starts to move
through the Great Lakes and into northern New York Thursday
afternoon. Mid level moisture starts to increase Thursday
morning however its not until later in the day that PWATs start
to surge as the southerly flow advects higher moisture over the
region. The concern is that moderate to heavy rain will develop
during the overnight hours and come in several waves starting
Thursday night and continuing through the early portion of the
weekend. Rainfall amounts in a typical summer would not be
expected to cause any issues however given the rainfall totals
over the last 10 days and soils being close to if not fully
saturated, most of the rainfall would be converted to runoff
almost instantaneously.
From a synoptic perspective, we'll see an upper level trough
becoming negatively tilted Thursday afternoon with the nose of a
250mb jet moving into the region Thursday night. At 500mb, there are
a couple of waves of PVA that swing through the North Country
promoting lift. So the combination of synoptic and orographic lift
with surge of higher PWAT will see scattered showers from south to
north across VT and Northern NY. Looking at the heavy rain
potential, warm cloud depths start approaching 10,000ft early Friday
morning in the 9-12z time frame and bufkit soundings show favourable
MBE vectors for slower moving storms. The EC EFI suggests the
highest chance for heavy rainfall occurs moreso over northern NY and
there is continuity with the deterministic runs from the GEM and
SREF. The NAM suggests the rainfall over VT and NBM prob's of 24
hour precip greater than an inch still sit in the 20-25% range for
Friday.
As the previous shift mentioned the severe potential is still
something we are monitoring as the shear parameters are rather weak,
however instability/lift/moisture is sufficient. Lapse rates are
approaching 6-7C/km Friday afternoon in the 700-500mb layer its
possible that some of the elevated storms could produce some severe
winds however based on the current suite of guidance it appears that
the best forcing for organized storms will be slightly displays to
the south.
Temps will be in the mid 80s in the valleys and upper 70s in the
higher elevations Thursday and a few degrees below that on
Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 325 PM EDT Tuesday...The surface low starts pulls to the north and
east over the weekend although there are timing differences between
the extended guidance. However the upper level trough still holds
on and the forecast is for broadly unsettled weather through the
beginning of next week. Widespread showers aren't currently expected
with mainly just diurnally driven showers and seasonably above normal
temps.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Active aviation wx period with
scattered showers and thunderstorms this afternoon and evening.
Some thunderstorms will be locally strong with heavy rain and
gusty winds the primary threat. Should see activity diminish
between 01-04Z as it shifts east of the TAF locations. Otherwise,
still dealing with 4-6SM in smoke, and included in the TAFs
through this afternoon. As skies clear late tonight,
anticipating some local LIFR fog at SLK/MPV, and possibly EFK.
Should see a return to VFR conditions areawide on Wednesday
morning once fog dissipates after 12-14Z time frame. No
significant wind expected next 24 hrs, except locally near
stronger thunderstorms.
Outlook...
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, Slight chance TSRA.
Friday: Mainly VFR, with local MVFR possible. Likely SHRA, Slight
chance TSRA.
Friday Night: Mainly VFR, with local IFR possible. Chance SHRA,
Slight chance TSRA.
Saturday: Mainly VFR, with local IFR possible. Scattered SHRA,
Slight chance TSRA.
Saturday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.
Sunday: VFR. Slight chance SHRA, Slight chance TSRA.
&&
.HYDROLOGY...
As of 3 PM EDT Tuesday...Flood watch for flash flooding continues
for most of the area through 2am Wednesday. Main concern are
the slow-moving thunderstorms in the Champlain Valley AT
1830z...which will track across portions of central and eastern
VT through late this evening. Given antecedent soil conditions,
rainfall will go straight to runoff, and there will be the
chance for renewed flash flooding, with storms producing 1-2"
rainfall amounts over localized areas. Could see higher totals
if t-storms train over any one area. We'll continue to monitor
convective trends through this evening, and stay tuned for
possible warnings. Based on the relatively localized footprints
of heavier rainfall, additional main-stem river flooding is not
expected. The only river above flood stage is the Otter Creek at
Middlebury...which should slowly recede and fall below flood
stage around 8AM Thursday.
A mid-week break in the rainfall is expected Wednesday and
Thursday. The next frontal system approaching from the Great
Lakes early Friday morning will bring our next potential for
widespread rainfall Friday into Saturday. Basin-averaged
rainfall amounts of 0.5-1" are currently expected, but will need
to monitor for embedded convective storms possibly bringing
higher rainfall amounts Fri/Sat.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 2 AM EDT Wednesday for VTZ001>011-016>021.
NY...Flood Watch until 2 AM EDT Wednesday for NYZ028-031-034-035.
&&
SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...Deal
LONG TERM...Deal
AVIATION...Banacos
HYDROLOGY...Banacos
Hazardous weather outlook, Jul 18, 5:59 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Burlington VT
659 AM EDT Tue Jul 18 2023
NYZ026-027-029-030-087-191100-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
659 AM EDT Tue Jul 18 2023
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected today and tonight. Some of
these showers and thunderstorms may produce heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heavy rainfall associated with showers and thunderstorms will once
again be possible Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ028-031-034-035-VTZ001>011-016>021-191100-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
Western Windsor-Eastern Windsor-
659 AM EDT Tue Jul 18 2023
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heavy rainfall associated with showers and thunderstorms will once
again be possible Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Manning
In the hours before
Special weather statement, Jul 18, 1:03 PM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
203 PM EDT Tue Jul 18 2023
NYZ028-034-035-181830-
Eastern Clinton NY-Western Essex NY-Eastern Essex NY-
203 PM EDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of southeastern Clinton
and northeastern Essex Counties through 230 PM EDT...
At 203 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willsboro, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Willsboro, Keeseville, Willsboro Bay, Jones Point, Frisbies Point,
Deerhead, Reber, and Boquet River Point.
This includes Interstate 87 between mile markers 121 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4425 7352 4439 7368 4451 7348 4437 7334
TIME...MOT...LOC 1803Z 231DEG 6KT 4437 7353
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DuellSpecial weather statement, Jul 18, 1:42 PM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
242 PM EDT Tue Jul 18 2023
NYZ035-VTZ005-181915-
Eastern Essex NY-Western Chittenden VT-
242 PM EDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of northeastern Essex
and west central Chittenden Counties through 315 PM EDT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willsboro, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
South Burlington, Willsboro, Shelburne, Charlotte, Colchester, Brown
Point, Meach Island, Hatch Point, Willsboro Point, Sled Runner Point,
Orchard Point, Queneska Island, Ligonier Point, Juniper Island,
Colchester Point, Boquet River Point, The Four Brothers, Frisbies
Point, Ferris Rock, and Collymer Point.
This includes Interstate 87 between mile markers 132 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4429 7344 4444 7353 4456 7331 4435 7321
TIME...MOT...LOC 1841Z 248DEG 7KT 4440 7340
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DuellSpecial weather statement, Jul 18, 2:07 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Burlington VT
307 PM EDT Tue Jul 18 2023
NYZ035-VTZ001-002-005-006-009-016>018-182015-
Eastern Essex NY-Western Franklin VT-Grand Isle VT-
Eastern Chittenden VT-Western Chittenden VT-Western Addison VT-
Eastern Franklin VT-Lamoille VT-Eastern Addison VT-
307 PM EDT Tue Jul 18 2023
...Strong thunderstorms will impact portions of northeastern Essex,
west central Lamoille, northwestern Addison, south central Grand
Isle, Chittenden and south central Franklin Counties through 415 PM
EDT...
At 307 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Colchester to near Kingsland Bay State Park.
Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Vergennes, Westport, Winooski, Monkton Ridge, Monkton,
Westford, Monkton Boro, Colchester, Essex Junction Village, Fairfax,
Williston, Hinesburg, St. George, Starksboro, Milton, and Shelburne.
This includes Interstate 89 between mile markers 72 and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4479 7282 4422 7293 4413 7346 4460 7331
TIME...MOT...LOC 1907Z 232DEG 18KT 4454 7322 4424 7336
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LahiffSpecial weather statement, Jul 18, 3:27 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
427 PM EDT Tue Jul 18 2023
VTZ003-004-007-016-182100-
Essex VT-Caledonia VT-Eastern Franklin VT-Orleans VT-
427 PM EDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of northern Caledonia,
central Orleans, northwestern Essex and eastern Franklin Counties
through 500 PM EDT...
At 426 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newport City, Orleans, Derby Center, Charleston, Newport Town,
Irasburg, Westmore, Orleans Village, Newport Center, Brownington,
Albany, Derby, Coventry, Barton, Barton Village, Albany Village,
Lowell, Brownington Village, Derby Center Village, and Westfield.
This includes Interstate 91 between mile markers 155 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4477 7194 4467 7236 4484 7254 4500 7225
4500 7211
TIME...MOT...LOC 2026Z 245DEG 21KT 4479 7237
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DuellSpecial weather statement, Jul 18, 3:51 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
451 PM EDT Tue Jul 18 2023
VTZ003-004-006-007-182145-
Essex VT-Caledonia VT-Orleans VT-Lamoille VT-
451 PM EDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of east central
Lamoille, northern Caledonia, central Orleans and northwestern Essex
Counties through 545 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensboro, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Island Pond, Greensboro, Charleston, Westmore, Orleans Village,
Glover, Brownington, Albany, Sutton, Barton, Greensboro Bend,
Sheffield, Newark, Newark Hollow, Brownington Village, Morgan, Warren
Gore, Averys Gore, Willoughby, and Brighton.
This includes Interstate 91 between mile markers 146 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4452 7234 4467 7248 4499 7188 4476 7167
TIME...MOT...LOC 2051Z 237DEG 22KT 4464 7233
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
LahiffSpecial weather statement, Jul 18, 4:02 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Burlington VT
502 PM EDT Tue Jul 18 2023
VTZ019>021-182200-
Eastern Rutland VT-Western Windsor VT-Eastern Windsor VT-
502 PM EDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of southeastern Rutland
and southwestern Windsor Counties through 600 PM EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andover, moving north at 10 mph.
HAZARD...Torrential rainfall and winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chester, Woodstock, Mount Holly, Ludlow, Cavendish, Andover, Weston,
Ludlow Village, Mt. Holly, Plymouth, Reading, West Windsor,
Baltimore, Shrewsbury, Bridgewater, Mount Tabor, Killington,
Hartland, Weathersfield, and Mendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4326 7282 4330 7282 4330 7288 4361 7280
4353 7245 4322 7266 4322 7267
TIME...MOT...LOC 2101Z 198DEG 10KT 4332 7274
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Lahiff